Choice of ARVs for people after organ transplantation
Simon Collins, HIV i-Base
A poster from Kings College and St Thomas presented three case studies of ARV drug interactions with immunosuppressents in transplant recipients, that resulted in significant toxicity and treatment changes.
Case 1 was a 56 year old woman who underwent liver transplantation for hepatitis B who subsequently acquired HIV. After starting saquinavir/ritonavir based HAART (1000/100mg BID), her previously stable ciclosporin levels (normal range <200 mcg/L) peaked at 1005 mcg/L, requiring hospital admission for renal function. This required reducing the ciclosporin dose to 25 mg every third day.
Case 2 was a 37 year old HIV positive man on stable tacrolimus based immunosuppression following a hepatitis B-related liver transplant. When efavirenz was switched to nevirapine tacrolimus levels increased, peaking at 22 mcg/mL (normal range 1-12 mcg/L) and with worsening renal function.
Case 3 was a 40 year old HIV positive man underwent renal transplantation for HIVAN. His HAART regimen included fosamprenavir/ritonavir (700/100 mg BD). On starting cyclosporin, his fosamprenavir levels increased to 4000 ng/mL (therapeutic range <400 ng/mL) associated with disabling diarrhoea requiring discontinuation of ritonavir.
The researchers noted the importance of an awareness on the potential interaction between protease inhibitors and immune-suppressing treatment, and suggested “that patients with RTI options should also consider raltegravir and T-20 during the peri-transplant period because of their minimal interactions with cytochrome P450 and P-glycoprotein”.
Nathan B at al. Interactions between immunosuppressants and antiretroviral therapy (ARVT) in solid organ transplant recipients: a role for non-nucleoside reverse transcriptase and protease inhibitor-sparing regimes. Poster 124.